Texas, 2003

Hail in Texas, May 13, 2003

May 13, 2003 · NWS FWD · 5 events in 5 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 12, 8:40 PM CST, 5 hours 40 minutes earlier.

Area forecast discussion, May 12, 8:40 PM CST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE FORT WORTH TX
940 PM CDT MON MAY 12 2003

.PUBLIC DISCUSSION AT 940 PM...
WE WILL HOLD WITH THE CURRENT FORECAST.

BOTH THE MESOETA AND THE RUC40 SHOW SMALL PATCHES OF PRECIPITATION
DEVELOPING ACROSS NORTH TEXAS AFTER MIDNIGHT...INTO EARLY TUESDAY.
INDEED...THE FWD SOUNDING INDICATES MODEST ELEVATED INSTABILITY
ACROSS NORTH TEXAS. FURTHERMORE...THE ETA FORECASTS MODERATE
ISENTROPIC LIFT ACROSS THE AREA TONIGHT...AND A WEAK SHORT WAVE
TROUGH APPROACHING FROM THE WEST.  A NEGATIVE FACTOR IS THE
ANTICYCLONIC MID-LEVEL CURVATURE RESIDING ABOVE THE CWA. THUS...
THERE STILL IS SUFFICIENT UNCERTAINTY TO KEEP LOW POPS IN THE
FORECAST AT THIS TIME

26

.AVIATION DISCUSSION...
A FEW SHOWERS CONTINUE TO FORM NEAR THE METROPLEX THE LAST HOUR...SO
MAY NEED TO INCLUDE SOME TEMPO FOR SHRA OR POSSIBLY VCSH. THESE
SHOWERS ARE WELL NORTH OF THE WARM FRONT AND MAINLY DRIVEN BY WEAK
ISENTROPIC LIFT AND AFTERNOON HEATING. THUS...EXPECT THEM TO MAINLY
DISSIPATE IN THE NEXT COUPLE OF HOURS. BETTER ISENTROPIC LIFT WILL
ARRIVE LATE TONIGHT AS THE WARM FRONT SURGES NORTHWARD ON A
STRENGTHENING...YET NOT VERY STRONG...LOW LEVEL JET. WILL KEEP VFR
CONDITIONS FOR METROPLEX AIRPORTS THROUGH THE TAF PERIOD AND MENTION
SOME -TSRA BETWEEN 13-17Z WHEN LIFT SHOULD BE AT ITS STRONGEST HERE.
SSE FLOW FOR MOST OF THE NEXT 24 HRS. 80

.PUBLIC DISCUSSION ISSUED AT 4 PM...
NOCTURNAL CONVECTION NORTH OF WARM FRONT IN CENTRAL TEXAS CONTINUING
INTO THE AFTERNOON...WITH THERMAL AND MOISTURE ADVECTION OVER
STALLED BOUNDARY. A FEW STRAY CELLS NEARLY AS FAR NORTH AS I-20
CORRIDOR. AT 230 PM...FRONT FROM COT TO HOU. WARM FRONT WILL
CONTINUE MOVING NORTH. ELEVATED STORMS LIKELY WELL NORTH OF THE
BOUNDARY. CHANCES SHOULD BEGIN TO DIMINISH OVER SOUTHERN ZONES. THE
NW FLOW SETUP TUES AND WED WILL KEEP CHANCES TOWARD NORTH.

NEXT FROPA WED NIGHT...BOUNDARY STALLS OVER CWA THURS. WILL KEEP
SLIGHT CHANCES AS BOUNDARY LINGERS. BEST SETUP APPEARS TO BE FOR N
AND W ZONES FRIDAY...AS SIGNIFICANT SHORTWAVE PASSES TO OUR NORTH.
MRF PUSHING SYSTEM FURTHER NORTH. CANADIAN SENDS IT MUCH FURTHER
SOUTH...WHICH COULD MEAN RAIN FOR ALL. INTRODUCED FURTHER SLIGHT
CHANCES SATURDAY WITH ANOTHER FROPA...AND FOR ANY MISTIMING OF
SHORTWAVE. FRONTS THIS WEEK LESS IMPRESSIVE THAN OUR MOST RECENT
DELIGHT. TEMPS SHOULD REMAIN NEAR OR ABOVE NORMAL ALL WEEK.

EARLY SEASON UPPER RIDGE CONTINUES BUILDING INTO THE REGION. BY
EARLY NEXT WEEK...IT IS WELL ENTRENCHED. MRF CONTINUES TO GENERATE
PRECIP TO THE NORTH...BUT AM VERY DOUBTFUL. TEMPS SHOULD BE WELL
ABOVE NORMAL NEXT WEEK...WITH LITTLE HOPE FOR RAIN. LOOKS AS THOUGH
HEAT WILL POUR INTO THE CENTRAL PLAINS NEXT WEEK. 25

FCSTID =   25
DFW   65  85  70  87 /  30  20  20  30
ACT   67  87  72  89 /  30  10  10  20
PRX   61  83  68  85 /  30  30  40  30
DTO   62  84  68  85 /  30  30  30  30
TKI   62  84  68  85 /  30  30  30  30
DAL   65  85  71  87 /  30  20  20  30
TRL   63  84  71  85 /  30  20  30  30
CRS   65  85  71  87 /  30  10  20  20
TPL   66  86  72  88 /  30  10  10  20

.FWD...
TX...NONE.
Hazardous weather outlook, May 12, 2:50 PM CST, 11 hours 30 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-131000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
350 PM CDT MON MAY 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
A WARM FRONT WILL LIFT NORTHWARD ACROSS NORTH TEXAS TONIGHT AND
BRING A CHANCE OF THUNDERSTORMS. THE MAJORITY OF STORM WILL REMAIN
ELEVATED AND ARE NOT EXPECTED TO BECOME SEVERE.  HOWEVER...ANY
STORMS THAT FORM WILL CONTAIN DANGEROUS CLOUD TO GROUND LIGHTNING
AND PERIODS OF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY...GENERALLY
NORTH OF A SULPHUR SPRINGS...DENTON...TO GRAHAM LINE.  THE MAIN
THREAT WILL BE LARGE HAIL.  THUNDERSTORM CHANCES WILL CONTINUE
THROUGH SATURDAY AS A SERIES OF DISTURBANCES MOVE ACROSS THE REGION
IN NORTHWEST FLOW ALOFT.  THE BEST CHANCE FOR THUNDERSTORMS WILL BE
BE ACROSS THE NORTHERN HALF OF NORTH TEXAS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

The radar

The Dallas/Ft Worth radar (KFWS), 49 km away, was scanning. The volume nearest the first event began at 08:21 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Hood

When
May 13, 2:20 AM CST
Where
Hood County, Granbury
Measured
1 in hail
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
32.450, -97.800

Hail caused roof damage to houses and minor damage to approximately 600 new cars at auto dealerships.

Hail, Montague

When
May 13, 3:35 AM CST
Where
Montague County, Nocona
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.800, -97.750

Hail, Collin

When
May 13, 5:22 AM CST
Where
Collin County, Blue Ridge
Measured
1 in hail
Reported by
GOVT OFFICIAL
Coordinates
33.300, -96.400

Hail, Fannin

When
May 13, 5:37 AM CST
Where
Fannin County, Leonard
Measured
0.88 in hail
Reported by
GOVT OFFICIAL
Coordinates
33.383, -96.250

Hail, Dallas

When
May 13, 7:35 AM CST
Where
Dallas County, Dallas
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.767, -96.783

Occurred at Loop 12 and Interstate 30 on the west side of Dallas.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355792, 5355879, 5355793, 5355794, 5355795.